MAUDE Adverse Event Report: PENUMBRA, INC. POD; HCG, KRD

PENUMBRA, INC. POD; HCG, KRD
Catalog Number RBYPOD10
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the femoral artery using pod coils, a non-penumbra microcatheter, and a catheter.It should be noted that the patient''s anatomy was tortuous, calcified, and stenosed.During the procedure, the physician injected an embolic agent through a non-penumbra microcatheter before exchanging the microcatheter for a new one.While advancing the pod coil through the microcatheter, resistance was encountered.After the pod coil was advanced into the target location, the microcatheter slipped out of position.Resistance was encountered while retracting the pod coil and, subsequently, the microcatheter was re-positioned.The physician was preparing to re-advance the pod coil and noticed that the coil was unintentionally detached and contained inside the microcatheter.Therefore, the microcatheter containing the detached pod coil was removed from the patient.The procedure was completed using non-penumbra coils, a new non-penumbra microcatheter, and more of the embolic agent.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned pod coil confirmed that the embolization coil was detached.Evaluation revealed that the pusher assembly was fractured, and the pull wire was retracted from the ddt.If the device is advanced against resistance, damage such as a kink and subsequent fracture on the pusher assembly may occur.This damage likely contributed to the unintentional detachment of the embolization coil.The resistance was likely due to the kink on the non-penumbra microcatheter which was used in the procedure.Further evaluation of the device revealed kinks on the pusher assembly.This damage was likely incidental to the complaint and likely occurred during packaging for the device return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14916817
Report Number3005168196-2022-00320
Device Sequence Number17714507
Product Code HCG
UDI-Device Identifier00814548019659
UDI-Public814548019659
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPOD10
Device Lot NumberF109680
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2022
Supplement Date Received by Manufacturer07/08/2022
Initial Report FDA Received Date07/05/2022
Supplement Report FDA Received Date07/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005